Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 37, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at May 21, 2018, 2:53 PM MDT for Socorro County, New Mexico. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2018, 2:53 PM MDT (20:53 UTC)
- Expired
- May 21, 2018, 3:45 PM MDT
- In force
- 52 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Socorro County, NM
The radar
The Albuquerque radar (KABX), 135 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 2:59 PM MDT | HAIL 0.75 | Natl Radio Astronomy Ob, NM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 12:59 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.9 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 272 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 1660 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
833
WUUS55 KABQ 212053
SVRABQ
NMC053-212145-
/O.NEW.KABQ.SV.W.0037.180521T2053Z-180521T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
253 PM MDT MON MAY 21 2018
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
West central Socorro County in central New Mexico...
* Until 345 PM MDT.
* At 253 PM MDT, a severe thunderstorm was located near National
Radio Astronomy Observatory, or 14 miles southeast of Datil, moving
northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
National Radio Astronomy Observatory and Alamo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Heavy rains from severe thunderstorms can produce sudden and
dangerous flows in arroyos, ditches and over low water
crossings. Do not attempt to drive through areas where water covers
the roadway.
Accumulations of hail on roads can create very slick and hazardous
driving conditions.
&&
LAT...LON 3389 10759 3397 10771 3445 10764 3429 10723
TIME...MOT...LOC 2053Z 207DEG 20KT 3400 10765
HAIL...1.00IN
WIND...60MPH
$$
541 follow-up statement
114
WWUS55 KABQ 212145
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
345 PM MDT MON MAY 21 2018
NMC053-212155-
/O.EXP.KABQ.SV.W.0037.000000T0000Z-180521T2145Z/
Socorro-
345 PM MDT MON MAY 21 2018
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL SOCORRO COUNTY
HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire. However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.
A severe thunderstorm watch remains in effect until 700 PM MDT for
central New Mexico.
LAT...LON 3389 10759 3397 10771 3445 10764 3429 10723
TIME...MOT...LOC 2145Z 207DEG 20KT 3425 10750
$$
54What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 11:53 AM MDT, 3 hours earlier.
Area forecast discussion, May 21, 11:53 AM MDT, 3 hours before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1153 AM MDT Mon May 21 2018 .AVIATION... 18Z TAF CYCLE A moderate to high impact period is expected for the next 12-18 hrs. SHRA/TSRA has already begun developing along the Cont Dvd w/ strong to locally severe storms likely. TSRA will develop over the remainder of the central and western high terrain thru 20Z and move north- northeast around 20 kt. Storms will organize into clusters and line segments as the afternoon progresses. Any direct hit will be capable of strong, erratic outflow winds to 45 kt, hail, frequent cloud to ground lightning, and brief heavy rain. The focus for TSRA will shift into the eastern plains aft 02Z with more severe weather possible thru 06Z before activity tapers to MVFR low cigs and patchy FG. Guyer && .PREV DISCUSSION...252 AM MDT Mon May 21 2018... .SYNOPSIS... Rain chances are on the uptrend today in the form of thunderstorms as Gulf moisture continues to increase across the state in advance of a Pacific low, currently over central California. Strong storms are likely by late afternoon and evening, with a few possibly becoming severe. Storms will shift east overnight and focus over the eastern half of the state. Drier air will overtake western New Mexico Tuesday, with storms continuing to favor the eastern half. A dry airmass will push further east Wednesday, causing storms to focus closer to the Texas border. A warming and drying trend is forecast from late week into the weekend, with above normal temperatures and many locales hitting up into the 90s for highs. && .DISCUSSION... Moisture advection is underway ahead of an upper level low that is currently closing-off over central California. Gulf moisture is working northwest across the state and will send the PWAT at KABQ up to between 0.85-0.95" by this evening, which is above the 90th percentile for the day and only a few hundredths of an inch below daily record values. Plenty of moisture, combined with increasing instability and the approach of the upper low, will bring good chances for thunderstorms to much of central and eastern New Mexico later today and overnight into Tuesday morning. Well developed, deep convection is likely by late day with a few storms possibly becoming severe. In particular, the latest NAM has sbCAPE of 1500-2700 J/kg in the lower/middle RGV by late day, with LIs of -5 to -7C and 0-6km Bulk Shear of 30-40kts, which may be sufficient for supercell thunderstorms. Be aware that strong to severe storms may impact the I-25 corridor between Santa Fe, Albuquerque and Socorro during the evening rush hour. Another focus area later today for strong to severe storms will be the South Central Mountains and nearby highlands thanks in part to the added forcing associated with upslope low level flow and higher surface dewpoint temperatures. Storms are forecast to shift east overnight as the upper low makes slow eastward progress. A dry slot is forecast to rotate around the base of the upper low into our area Tuesday, which will sharpen-up a dryline with daytime heating/mixing. Chances for storms on Tuesday will be confined to the Northern Mountains and eastern New Mexico. By Wednesday, the upper low will open-up and pull off to the northeast from over the Great Basin. Southwest flow and a dry airmass will be the story for western and central New Mexico, but chances for storms will persist across far eastern portions of the state where Gulf moisture will hang-on through Wednesday night. An upper level ridge is forecast to amplify over the Intermountain West late Thursday into Friday, then shift east over Rockies and New Mexico on Saturday. Look for a warming trend late week into the weekend, with above normal temperatures forecast. The Albuquerque Sunport is forecast to hit above 90 degrees for highs from Friday through Sunday. 11 && .FIRE WEATHER... Best shot in quite some time at wetting rainfall (< 0.10") for areas of central and especially eastern New Mexico today and tonight. Main fire weather concern is dry thunderstorms on the edge of low-level Gulf moisture near and west of the continental divide this afternoon. Elsewhere, showers and thunderstorms will be primarily wet with strong to severe storms with large hail possible most areas but especially east. Drier air moves into western and central NM Tuesday, confining showers and thunderstorms to the eastern plains. Thunderstorm chances remain across eastern NM Wednesday afternoon and evening before drier air moves in to all areas except southeast plains Thursday. Models agree that moderate southwest flow aloft will transition into an upper-level ridge Friday. Despite above average temperatures, a dry and unstable airmass Friday into the weekend, critical fire weather conditions are not expected as winds remain below criteria. 33 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, May 21, 3:49 AM MDT, 11 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 349 AM MDT Mon May 21 2018 NMZ501>540-221100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 349 AM MDT Mon May 21 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Isolated severe storms are possible later today and tonight across much of central and eastern New Mexico, with large hail and damaging winds being the primary threats. A few dry storms are possible near the Continental Divide this afternoon and may produce strong and erratic wind gusts. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Isolated severe storms are possible late Tuesday across much of eastern New Mexico then again on Wednesday, but closer to the Texas border. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required later today for much of central and eastern New Mexico due to the potential for severe storms. 11
In the hours before
Special weather statement, May 21, 1:46 PM MDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
146 PM MDT MON MAY 21 2018
NMZ506-507-519-212015-
West Central Mountains-West Central Highlands-Middle Rio Grande
Valley/Albuquerque Metro Area-
146 PM MDT MON MAY 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CIBOLA...
NORTHWESTERN VALENCIA AND BERNALILLO COUNTIES UNTIL 215 PM MDT...
At 146 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Acoma Pueblo to 9 miles
southeast of Mesita. Movement was northeast at 35 mph.
Penny size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Laguna Pueblo, Acoma Pueblo, Cubero, Cebolletita, Mesita, New Laguna,
Tohajiilee, Seama, Paguate and Bibo.
This includes Interstate 40 between Mile Markers 103 and 145.
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
A severe thunderstorm watch remains in effect until 700 PM MDT for
central and west central New Mexico.
LAT...LON 3520 10747 3521 10674 3486 10701 3475 10739
3488 10768
TIME...MOT...LOC 1946Z 213DEG 31KT 3491 10747 3494 10718
DPorterSpecial weather statement, May 21, 1:47 PM MDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
147 PM MDT MON MAY 21 2018
NMZ520-524-212015-
South Central Highlands-Lower Rio Grande Valley-
147 PM MDT MON MAY 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SOCORRO COUNTY UNTIL 215
PM MDT...
At 147 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Lemitar to 9 miles southeast of Bosque Del
Apache Refuge. Movement was northeast at 20 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Socorro, Lemitar, Escondida, Chamizal, Laborcita and Luis Lopez.
This includes Interstate 25 between Mile Markers 144 and 160.
These storms may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 700 PM MDT for
central New Mexico.
LAT...LON 3363 10676 3416 10696 3419 10696 3442 10663
3374 10638
TIME...MOT...LOC 1947Z 240DEG 18KT 3414 10690 3373 10674
44Special weather statement, May 21, 2:02 PM MDT, 51 minutes before
Special Weather Statement National Weather Service Albuquerque NM 202 PM MDT MON MAY 21 2018 NMZ506-212045- West Central Mountains- 202 PM MDT MON MAY 21 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CIBOLA AND CENTRAL MCKINLEY COUNTIES UNTIL 245 PM MDT... At 201 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles west of Bluewater Lake State Park, or 11 miles south of Thoreau, moving north at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Thoreau and Coolidge. This includes Interstate 40 between Mile Markers 45 and 61. Heavy rains will cause water to pond on roads and in low spots. Fast running water will quickly fill arroyos and ditches. && A severe thunderstorm watch remains in effect until 700 PM MDT for west central New Mexico. LAT...LON 3514 10821 3519 10842 3552 10836 3545 10805 TIME...MOT...LOC 2001Z 195DEG 19KT 3524 10829 54
Special weather statement, May 21, 2:05 PM MDT, 48 minutes before
Special Weather Statement National Weather Service Albuquerque NM 205 PM MDT MON MAY 21 2018 NMZ504-511-212030- Northwest Highlands-Jemez Mountains- 205 PM MDT MON MAY 21 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL RIO ARRIBA AND NORTH CENTRAL SANDOVAL COUNTIES UNTIL 230 PM MDT... At 205 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles northeast of Torreon Navajo Mission, or 12 miles southwest of Cuba, moving north at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Cuba, Regina, Gallina and La Jara. This storm may intensify, so be certain to monitor your preferred media outlets and NOAA Weather Radio for additional information and possible warnings from the National Weather Service. Heavy rains will cause water to pond on roads and in low spots. Fast running water will quickly fill arroyos and ditches. && A severe thunderstorm watch remains in effect until 700 PM MDT for north central New Mexico. LAT...LON 3578 10702 3583 10723 3631 10713 3624 10680 TIME...MOT...LOC 2005Z 195DEG 19KT 3588 10711 54
Special weather statement, May 21, 2:18 PM MDT, 35 minutes before
Special Weather Statement National Weather Service Albuquerque NM 218 PM MDT MON MAY 21 2018 NMZ508-212045- Southwest Mountains- 218 PM MDT MON MAY 21 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SOCORRO AND EAST CENTRAL CATRON COUNTIES UNTIL 245 PM MDT... At 218 PM MDT, Doppler radar was tracking a strong thunderstorm 14 miles southwest of National Radio Astronomy Observatory, or 16 miles south of Datil, moving northeast at 35 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... National Radio Astronomy Observatory. This storm may intensify, so be certain to monitor your preferred media outlets and NOAA Weather Radio for additional information and possible warnings from the National Weather Service. Heavy rains will cause water to pond on roads and in low spots. Fast running water will quickly fill arroyos and ditches. && A severe thunderstorm watch remains in effect until 700 PM MDT for central New Mexico. LAT...LON 3379 10772 3390 10790 3428 10767 3413 10740 TIME...MOT...LOC 2018Z 212DEG 31KT 3391 10777 54
Special weather statement, May 21, 2:42 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
242 PM MDT MON MAY 21 2018
NMZ527-528-212130-
Far Northeast Highlands-Raton Ridge/Johnson Mesa-
242 PM MDT MON MAY 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COLFAX COUNTY UNTIL
330 PM MDT...
At 242 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Raton Crews Airport, or 11 miles southwest of
Raton, moving northeast at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Raton.
This includes Interstate 25 between Mile Markers 443 and 460.
If threatening weather approaches your area, take shelter in a sturdy
building.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3680 10431 3669 10464 3685 10476 3700 10453
3699 10445
TIME...MOT...LOC 2042Z 238DEG 9KT 3681 10463
54The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 11:01 AM MDT | Special Weather Statement | ABQ | 29 min | |
| May 21, 11:04 AM MDT | Severe Thunderstorm Warning | ABQ | Catron, Cibola | 56 min |
| May 21, 11:22 AM MDT | Special Weather Statement | ABQ | Cibola | 38 min |
| May 21, 11:34 AM MDT | Special Weather Statement | ABQ | Cibola | 26 min |
| May 21, 11:39 AM MDT | Severe Thunderstorm Warning | ABQ | Catron, Cibola, Socorro | 17 min |
| May 21, 11:41 AM MDT | Severe Thunderstorm Warning | ABQ | Cibola, McKinley | 64 min |
| May 21, 11:56 AM MDT | Severe Thunderstorm Warning | ABQ | Catron, Cibola, Socorro | 64 min |
| May 21, 12:18 PM MDT | Special Weather Statement | ABQ | Cibola | 27 min |
| May 21, 12:27 PM MDT | Severe Thunderstorm Warning | ABQ | Cibola, McKinley | 42 min |
| May 21, 12:29 PM MDT | Severe Thunderstorm Warning | ABQ | Socorro | 49 min |
| May 21, 12:43 PM MDT | Severe Thunderstorm Warning | ABQ | Cibola, McKinley | 46 min |
| May 21, 12:58 PM MDT | Severe Thunderstorm Warning | ABQ | Cibola | 46 min |
| May 21, 1:10 PM MDT | Special Weather Statement | ABQ | Socorro | 35 min |
| May 21, 1:32 PM MDT | Special Weather Statement | ABQ | Colfax | 28 min |
| May 21, 1:42 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 63 min |
| May 21, 1:46 PM MDT | Special Weather Statement | ABQ | Valencia | 29 min |
| May 21, 1:47 PM MDT | Special Weather Statement | ABQ | Socorro | 28 min |
| May 21, 2:01 PM MDT | Areal Flood Advisory | ABQ | Socorro | 119 min |
| May 21, 2:02 PM MDT | Special Weather Statement | ABQ | McKinley | 43 min |
| May 21, 2:05 PM MDT | Special Weather Statement | ABQ | Sandoval | 25 min |
| May 21, 2:06 PM MDT | Severe Thunderstorm Warning | ABQ | Bernalillo, Sandoval, Valencia | 39 min |
| May 21, 2:18 PM MDT | Special Weather Statement | ABQ | 27 min | |
| May 21, 2:42 PM MDT | Special Weather Statement | ABQ | Colfax | 48 min |
| May 21, 2:44 PM MDT | Severe Thunderstorm Warning | ABQ | Bernalillo, Sandoval, Santa Fe | 61 min |
| May 21, 2:49 PM MDT | Areal Flood Advisory | ABQ | Bernalillo | 116 min |
| May 21, 3:05 PM MDT | Areal Flood Advisory | ABQ | Sandoval | 115 min |
| May 21, 3:13 PM MDT | Special Weather Statement | ABQ | Torrance | 32 min |
| May 21, 3:21 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Santa Fe, Torrance | 114 min |
| May 21, 3:24 PM MDT | Areal Flood Advisory | ABQ | Socorro | 2 hr |
| May 21, 3:29 PM MDT | Severe Thunderstorm Warning | ABQ | Santa Fe, Torrance | 61 min |
| May 21, 3:44 PM MDT | Severe Thunderstorm Warning | ABQ | Los Alamos, Mora, Rio Arriba, Sandoval, Santa Fe, Taos | 46 min |
| May 21, 3:47 PM MDT | Special Weather Statement | ABQ | Colfax | 28 min |
| May 21, 3:54 PM MDT | Areal Flood Advisory | ABQ | Colfax | 2 hr |
| May 21, 4:16 PM MDT | Special Weather Statement | ABQ | Colfax | 29 min |
| May 21, 4:29 PM MDT | Special Weather Statement | ABQ | Torrance | 46 min |
| May 21, 4:53 PM MDT | Areal Flood Advisory | ABQ | Catron, Socorro | 3 hr |
| May 21, 4:55 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln, Socorro, Torrance | 65 min |
| May 21, 5:26 PM MDT | Special Weather Statement | ABQ | Colfax | 34 min |
| May 21, 5:48 PM MDT | Areal Flood Advisory | ABQ | Socorro | 3 hr |
| May 21, 5:49 PM MDT | Special Weather Statement | ABQ | Socorro | 26 min |
| May 21, 5:57 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, Torrance | 53 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.